Whether you take medication daily or have recently been given a prescription, you may experience side effects throughout your body. When this happens, what side effects can manifest in your mouth, and what you can do to help manage them? Here's what you need to know about teeth and medication.
Which Common Medications Cause Oral Side Effects?
According to the Victoria State Government, the following categories of medications can affect your mouth:
- Antidepressants: These can cause dry mouth (known clinically as xerostomia). Saliva protects your teeth by washing away debris and keeping your teeth surfaces strong, so if you have less saliva than normal, not only can your mouth feel uncomfortable, but you're also at higher risk of tooth decay, explains the American Dental Association (ADA).
- Antihistamines: These can also lead to dry mouth, as well as an increased risk of gum problems.
- Antihypertensives: These drugs are used to treat high blood pressure and can lead to an increased risk of gum swelling and overgrowth.
- Aspirin: Because aspirin tablets are acidic, they can damage tooth enamel if chewed regularly. You should always take these medications whole with water.
- Asthma medications: These drugs are also acidic and can damage the outer surfaces of the teeth if used over a long period of time. If a patient uses an inhaler, they may sometimes develop an infection called oral thrush, notes the ADA.
- Drugs that suppress the immune system: These medications may make you more vulnerable to gum problems or mouth infections.
- Bisphosphonate drugs: These can affect the ability of your jawbone to heal, such as after an extraction or other oral surgery, and can sometimes cause severe problems.
- Antiepileptic drugs: These drugs are usually prescribed to patients who experience seizures and can cause excessive gum growth — also known as gingival hyperplasia.
- Certain antibiotics: If given to children or pregnant women, the antibiotic drug tetracycline may cause yellowish discoloration of permanent teeth.
- Chemotherapy drugs: Cancer treatments, including chemotherapy drugs, can lead to gum inflammation and dry mouth. In fact, according to the ADA, more than one-third of cancer patients experience oral side effects.
Because there are numerous possible connections between teeth and medication, it's important for you to raise any concerns with your dental professional if you take any of these drugs.
How Can You Minimize These Side Effects?
If you want to minimize the oral side effects of a medication you're taking, it's important not to just avoid taking the medication altogether. Remember: You have been prescribed the medication for a reason by your medical team, so there could be serious risks if you stop taking the medication without seeking medical advice.
Be sure to see your dentist regularly to identify any problems early, too — especially if you are about to begin taking any of the medications listed above or start cancer treatment. Your dental professional will be able to give you tailored advice on how to manage any side effects or offer preventative measures, such as fluoride treatments, as the Victoria State Government describes.
Your dentist may also be able to liaise with your doctor to discuss whether adjusting your normal dose or changing medications is appropriate. This may not always be possible, but they can also offer other suggestions to reduce the side effects, such as rinsing your mouth out after taking acidic medication or chewing sugar-free gum to stimulate saliva production.
Treating Teeth and Medication Issues
If your medications have already caused tooth decay, you should visit your dentist as soon as possible so they can properly treat the issue. Typically, this involves having a filling or a crown placed on the affected tooth, as the Victoria State Government explains. If your gums are overgrown, your dental professional can also treat this by removing the excess gum tissue.
The important message is that you should always take your medication as prescribed by your doctor, but consult with your medical and dental team if you have any concerns.